Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 38, NWS Buffalo, NY

March 27, 2023

NWS Buffalo, NY issued this small craft advisory at Mar 27, 2023, 3:34 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2023, 3:34 PM EDT (19:34 UTC)
Expired
Mar 27, 2023, 7:42 PM EDT
In force
4 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

627 
WHUS71 KBUF 271934
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
334 PM EDT Mon Mar 27 2023

LOZ030-042-043-280000-
/O.NEW.KBUF.SC.Y.0038.230327T1934Z-230328T0000Z/
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
334 PM EDT Mon Mar 27 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northeast winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Sodus Bay, and the Lower Niagara River.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
064 
WHUS71 KBUF 272342
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
742 PM EDT Mon Mar 27 2023

LOZ030-042-043-280045-
/O.CAN.KBUF.SC.Y.0038.000000T0000Z-230328T0000Z/
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
742 PM EDT Mon Mar 27 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below small craft advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 27, 3:03 PM EDT, 31 minutes earlier.

Area forecast discussion, Mar 27, 3:03 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
303 PM EDT Mon Mar 27 2023

.SYNOPSIS...
A weak system will pass by to our south, bringing a light rain and
snow mix into this evening with mainly wet snow tonight, but little
to no snow accumulation. High pressure builds in Tuesday, before a
strong cold front brings the next round of precipitation by midweek.
A strong system will end the work week and start the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
A shortwave trough is progressing through the region this afternoon
with a weak surface low pushing across Pennsylvania. Coverage of
rain has increased over the area north of the low. The bulk of the
steadier precipitation should remain along and south of Interstate
90. Surface temperatures remaining just warm enough for all
rain, although some mix with wet snow noted on some web cameras
across the higher terrain where the air is just slightly colder.
Weak cold advection will overtake the area as the low shifts just
to the southeast of the area by late in the day and tonight.
The column will cool enough to transition the rain over to wet
snow within the cold conveyor on the northern edge of the
system. Most locations will see very little if any snow
accumulation, with only a coating on grassy areas at best. Some
spotty higher terrain of the Southern Tier and western Finger
Lakes could see up to a inch of slushy accumulation through this
evening.

Once the system exits tonight, the snow will wind down fairly
quickly although a northeast flow could support a few lingering
upslope snow showers or even a low risk for patchy freezing drizzle
across the higher terrain of western New York and western Finger
Lakes that could last in Tuesday morning.

High pressure builds into the area Tuesday with dry air continuing
to move in aloft. Plenty of low overcast will be in place early in
the day and will likely be tough to scour out within a weak
northerly flow. It will likely not be until afternoon before we
start to see some breaks develop in the overcast with more sunshine
expected later in the day.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A -2SD upper level trough will enter the Upper Great Lakes region
Tuesday night. The trough will move east and become negatively
tilted across the Lower Great Lakes region Wednesday. Surface low
low pressure will deepen below the left exit region of a strong
upper level jet. A strong cold will extend to the southwest from the
surface low and move east across the Great Lakes region Tuesday
night through Wednesday. Current model consensus has the front
moving through western and north central NY mid-afternoon Wednesday
into early Wednesday evening, just in time for the evening rush
hour. Initially, mostly dry conditions expected across the region
Tuesday night through the first half of Wednesday. Wednesday will be
warm with temperatures reaching the upper 40s to low 50s across
western and north central NY. Southwest winds will increase through
Wednesday morning with gusts up to 40 mph northeast of Lake Erie.

The cold front will speed through the region Wednesday afternoon
through Wednesday evening. The clash of very cold air meeting the
relatively warm air across western and north central NY will likely
produce a squall line. This may produce hazardous conditions during
the evening rush hour with the potential for gusty winds and snow
squalls. Most of the snow showers will taper off behind the front
through Wednesday evening, however a lake response is likely with
850mb temperatures falling to -13C by late Wednesday night. This
will be a brief window as upstream moisture cuts off quickly behind
the cold front. The cold, northwest flow will direct any lake effect
snow showers southeast of the Lakes into Thursday morning. Cold and
breezy with lows in the teens to low 20s Wednesday night. Northwest
winds will diminish overnight, however wind chills will likely reach
the single digits in some places.

Surface high pressure quickly moves into the region Thursday and
Thursday night. Mostly dry weather expected during this time. Rain
showers may reach western NY by late Thursday night ahead of the
next system but chance is low. Highs Thursday will reach the mid to
upper 30s, about 10 degrees below normal for late March. Lows
Thursday night, low to mid 20s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A deep southwesterly flow will bring in much warmer air for the
first half of the extended, with temperatures rising well above
average by Saturday. The increased warmth will come at a price
however, as a complex area of low pressure over the upper
Mississippi Valley on Friday, becomes better organized while rapidly
strengthening as it moves northeast across the central Great Lakes
Friday night into southern Quebec on Saturday. Models have come
into fairly good agreement on a track northwest of our area, which
is further north than yesterday's runs. One positive with
this track is that the heavier, steady rain/snow would remain north
and west of our region. However, on the flip side this would open
the door for a convective element to enter into the scenario as we
become entrenched in the warm sector. A few thunderstorms would be
possible ahead of a strong cold on Saturday, which could contain
some gusty winds with a large and robust wind field to tap into just
off the deck, not to mention the possibility for some heavier
downpours. In addition, there will be a more widespread threat for
another round of strong non-convective winds just behind the
boundary in the cold advection with a strong area of deepening low
pressure moving by just to the northwest of our area. With the
warmer temps, p-type will be mainly rain with this system, possibly
ending as some snow showers before ending Saturday night as cold air
deepens in the wake of the fropa. Stay tuned.

Otherwise, high pressure rapidly builds in behind the system
bringing a dry, but chilly finish to the weekend as temps plummet
back below average. High pressure quickly moves east of the area
with a southerly return flow setting back up for Sunday night into
Monday bringing some warmer air back into the region. The next
system to impact our area will be sometime early to mid week next
week. Model consensus is poor at this point, so for now will just
settle with SChc to low Chc PoPs for showers to start off the new
work week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Ceilings will continue to deteriorate to MVFR/IFR this afternoon and
last into this evening, as widespread light rain continues north of
a weak wave passing by to our south across Pennsylvania. Expect the
bulk of the light rain to impact areas south of Lake Ontario. Expect
mainly MVFR to VFR VSBY with the rain.

Colder air starts to advect into the region as the wave pushes
further to the southeast of the area late today and tonight. The
rain will transition to wet snow. Some IFR VSBY is possible as the
rain switches to snow from northwest to southeast. The snow will
taper down tonight to just a few snow showers mainly across higher
terrain of western New York and Finger Lakes. There is a low chance
for patchy light freezing drizzle as mid level moisture gets scoured
out.

Outlook...

Tuesday...VFR/MVFR with a chance of rain/snow showers.
Wednesday...Mainly VFR with mostly dry conditions expected.
Thursday...Mainly VFR.
Friday and Saturday...Restrictions likely in rain showers.

&&

.MARINE...
High pressure centered over the Upper Great Lakes this evening will
build across the region tonight and Tuesday allowing winds to
remain light.

Southwest winds increase ahead of an approaching cold front
Wednesday, before switching to northwest behind the front Wednesday
night. This period will likely require small craft headlines.

Winds lessen for a period before ramping back up Friday into the
weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...HSK
LONG TERM...JM
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Mar 27, 2:48 PM EDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
248 PM EDT Mon Mar 27 2023

NYZ001>008-010>014-019>021-085-281900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
248 PM EDT Mon Mar 27 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An arctic cold front will plow across western and north central NY
late Wednesday afternoon through early Wednesday evening. Gusty
winds and snow squalls are possible during the evening rush hour.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-281900-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
248 PM EDT Mon Mar 27 2023

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-281900-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
248 PM EDT Mon Mar 27 2023

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-281900-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
248 PM EDT Mon Mar 27 2023

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-281900-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
248 PM EDT Mon Mar 27 2023

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.